Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#268309] of John E. Dolbow

Papers Published

  1. Dolbow, J; Fried, E; Ji, H, Chemically induced swelling of hydrogels, Journal of the Mechanics and Physics of Solids, vol. 52 no. 1 (January, 2004), pp. 51-84, Elsevier BV [S0022-5096(03)00091-7], [doi]
    (last updated on 2021/05/13)

    We consider a continuum model for chemically induced volume transitions in hydrogels. Consistent with experimental observations, the model allows for a sharp interface separating swelled and collapsed phases of the underlying polymer network. The polymer chains are treated as a solute with an associated diffusion potential and their concentration is assumed to be discontinuous across the interface. In addition to the standard bulk and interfacial equations imposing force balance and solute balance, the model involves a supplemental interfacial equation imposing configurational force balance. We present a hybrid eXtended-Finite-Element/Level-Set Method for obtaining approximate solutions to the governing equations of the model. As an application, we consider the swelling of a spherical specimen whose boundary is traction-free and is in contact with a reservoir of uniform chemical potential. Our numerical results exhibit good qualitative comparison with experimental observations and predict characteristic swelling times that are proportional to the square of the specimen radius. Our results also suggest several possible synthetic pathways that might be pursued to engineer hydrogels with optimal response times. © 2003 Elsevier Ltd. All rights reserved.

    boundary-value problems;diffusion;finite element analysis;polymer gels;solid-state phase transformations;swelling;
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320